5 Types Of Medicine You Should Never Give Your Baby Or Toddler

Medicines that are safe for adults may cause serious side effects in young children. Here's what to avoid.

img kr0su6vbydempunf5a25

When babies and toddlers get sick, parents want them to get better as soon as possible. Most of the time, the best cure is to give a child plenty of rest and fluids and wait for the illness to run its course.

If your child is so ill that you feel medication is necessary, always consult a doctor before administering it. Parents may consider over-the-counter medications or herbal remedies to be basically harmless, but they can have a much larger effect on a child’s tiny body than on yours. Here are five kinds of medicine you should never give to babies or toddlers.

1. Over-the-Counter Cough and Cold Medication

Manufacturers quit selling infant versions of these medicines in 2007 because the side effects were so dangerous. Since then, the American Academy of Pediatrics reports that emergency room visits for adverse reactions to cough and cold medicines have dropped by more than 50 percent.

HealthyWay

There’s no clear-cut age at which cough and cold medication becomes absolutely safe, but at age 4, there’s no longer a blanket prohibition. Even for older children, parents must closely follow instructions to avoid an accidental overdose and to decrease the odds of an adverse reaction.

2. Anti-Nausea Medicine

According to UpToDate, a popular resource for health practitioners, “Nausea and vomiting are common in children, and are usually part of a mild, short-lived illness, frequently caused by a viral infection.”

HealthyWay

That is to say, like many illnesses in children, nausea will likely go away on its own. Because of possibly severe side effects, parents should not give children over-the-counter anti-nausea medication.

If a child’s nausea and vomiting persist, they should see a doctor before moderate or severe dehydration occurs. A doctor may prescribe oral rehydration therapy to combat dehydration or an antiemetic to decrease the nausea.

3. Syrup of Ipecac

This vomit-inducing medicine used to be a staple of poisoning prevention. Now, the American Academy of Pediatrics and the American Association of Poison Control Centers do not recommend using it.

HealthyWay

The reason is that a panel of toxicologists found that the medicine did not improve outcomes for children who’d ingested poison. Sometimes it even did more harm than good.

Instead, experts recommend that parents save the Poison Control phone number (800-222-1222) or bookmark the webPOISONCONTROL tool. These resources can give recommendations that are tailored to a specific situation.

4. Chewable Tablets

While these easy-to-eat tablets are great for older children, parents should not give them to babies and toddlers. The reason is simple: They are a major choking hazard.

HealthyWay

If your child can eat solid food, a doctor may approve of crushing a tablet and mixing it with applesauce or other soft food. Parents who use this method should make sure their child eats the entire portion of food—otherwise the dose will not be certain.

5. Aspirin

Children should never take aspirin because it makes them susceptible to a rare but fatal illness called Reye’s syndrome. Parents must be extra careful because aspirin is sometimes listed under other names, such as salicylate or acetylsalicylic acid.

HealthyWay

Acetaminophen and ibuprofen can also be dangerous to babies. Always consult your pediatrician before giving one of these medications to your child.

ABOUT THE AUTHOR